Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 803  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (35 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References

 Article Access Statistics
    Viewed2633    
    Printed67    
    Emailed0    
    PDF Downloaded118    
    Comments [Add]    
    Cited by others 3    

Recommend this journal


 


 
LETTER
Year : 2008  |  Volume : 54  |  Issue : 3  |  Page : 241

Stavudine-induced pancreatitis followed by lopinavir-ritonavir-induced pancreatitis: Is co-trimoxazole the culprit?


Department of Medicine I and Infectious Diseases, Christian Medical College and Hospital, Vellore, India

Correspondence Address:
P Bhargava
Department of Medicine I and Infectious Diseases, Christian Medical College and Hospital, Vellore
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.41817

Rights and Permissions




How to cite this article:
Bhargava P. Stavudine-induced pancreatitis followed by lopinavir-ritonavir-induced pancreatitis: Is co-trimoxazole the culprit?. J Postgrad Med 2008;54:241

How to cite this URL:
Bhargava P. Stavudine-induced pancreatitis followed by lopinavir-ritonavir-induced pancreatitis: Is co-trimoxazole the culprit?. J Postgrad Med [serial online] 2008 [cited 2019 May 22];54:241. Available from: http://www.jpgmonline.com/text.asp?2008/54/3/241/41817


Sir,

I read with interest the adverse drug reaction report by Harugeri et al. , regarding lopinavir-ritonavir-induced pancreatitis following stavudine-induced pancreatitis. [1] There are several inconsistencies in this report and certain information essential to prove their hypothesis is missing.

To begin with, the initial anti retroviral therapy should have been Zidovudine 300 mg twice daily, lamivudine 150 mg twice daily and nevirapine 200 mg once daily for two weeks followed by twice daily. This is essential as severe cutaneous and hepatic side-effects of nevirapine may be avoided by this lead in dose.

Secondly, the dose of lopinavir-ritonavir is 400/100 mg twice daily and not 200/50 mg twice daily as in this report. Hence this patient was under-dosed. Also the most plausible mechanism for pancreatitis developing after treatment with lopinavir-ritonavir is via hypertriglyceridemia. [2] This complication usually requires prolonged duration and is usually associated with other changes such as lipodystrophy and hence is unlikely in this patient who had received the protease inhibitors for only three weeks. [2] The absence of triglyceride values makes it extremely difficult to accept the relationship between the drug and the event of pancreatitis.

Thirdly, co-trimoxazole itself may lead to pancreatitis. The fact that the dose of this drug was hiked in the last admission for the treatment of pneumocystis pneumonia infection has been underplayed. It has been reported earlier that this drug may result in pancreatitis even after being used safely for several years. [3]

Thus, the author's assumption of the link between lopinavir-ritonavir use and pancreatitis seems untenable. In fact co-trimoxazole may be a more likely culprit in this case.

 
 :: References Top

1.Harugeri A, Parthasarathi G, Ramesh M. Stavudine-induced pancreatitis followed by lopinavir-ritonavir-induced pancreatitis. J Postgrad Med 2008;54:153-5.  Back to cited text no. 1    
2.Calza L, Manfredi R, Chiodo F. Hyperlipidaemia in patients with HIV-1 infection receiving highly active antiretroviral therapy: Epidemiology, pathogenesis, clinical course and management. Int J Antimicrob Agents 2003;22:89-99.  Back to cited text no. 2    
3.Versleijen MW, Naber AH, Riksen NP, Wanten GJ, Debruyne FM. Recurrent pancreatitis after trimethoprim-sulfamethoxazole rechallenge. Neth J Med 2005;63:275-7.  Back to cited text no. 3  [PUBMED]  [FULLTEXT]



This article has been cited by
1 Current awareness: Pharmacoepidemiology and drug safety
Pharmacoepidemiology and Drug Safety. 2009; 18(1): i
[VIEW] | [DOI]
2 Authorsę reply
Harugeri, A. and Parthasarathi, G. and Ramesh, M.
Journal of Postgraduate Medicine. 2008; 54(3): 241-242
[Pubmed]
3 Stavudine-induced pancreatitis followed by lopinavir-ritonavir-induced pancreatitis: Is co-trimoxazole the culprit? Authors reply
Harugeri A, Parthasarathi G, Ramesh M
JOURNAL OF POSTGRADUATE MEDICINE. 2008; 54(3): 241-242
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
© 2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow